What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 5, 4:11 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, May 5, 4:11 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
511 PM EDT Sun May 5 2024
.SYNOPSIS...
Showers and thunderstorms will continue to impact the region
through the late evening. A few storms could be severe and
produce strong wind, hail, and heavy rainfall. Wet, warm
conditions are anticipated to continue throughout the week as an
elongated trough builds to our west and deep southwest flow
remains.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
KEY MESSAGES:
- There is a potential of strong to severe storm late this evening
as as a weak cold front and shortwave cross into eastern Ohio
and western PA.
- Along with severe winds, expected heavy rainfall rates with
passing storms.
- Probability of severe to strong storms rapidly decreases after
sunset with the loss of diurnal heating.
-------------------------------------------------------------------
A weak shortwave trough and cold front are currently tracking
through our region at the moment. A few pulse thunderstorms
could create gusty winds if icy cores develop aloft. Otherwise,
with marginal wind shear, high PWATs, and a saturated soil from
convection over the last 24 hours, isolated flooding could
impact the urban communities.
After 8pm the probability of severe storms rapidly decrease
with the loss of diurnal heating. Remnant showers and a few
isolated storms may linger passed midnight, which is expect to
be near the PIT vicinity.
Overnight temperatures will continue to remain above the
climatological average by 10 degrees.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
KEY MESSAGES:
- Light rain showers may linger along the Pennsylvania ridges
through 6am Monday.
- Areas of fog may also develop along the Pennsylvania ridges,
where sufficient moisture resides.
- Temperatures will remain above normal Monday.
- Convection will likely redevelop south of I-70 Monday
afternoon/evening, along a stalled frontal boundary as a low
pressure system passing to our south.
-------------------------------------------------------------------
A frontal boundary is expected to stall or move very slowly west
to east between PIT and the Laurel Ridges from midnight to
dawn Monday. An additional quarter of inch of sporadic
precipitation is expected during this time period. Along with
rain, areas of fog may develop east of PIT under light winds and
sufficient boundary layer moisture.
After dawn, Hi-Res model guidance suggest that the frontal
boundary will likely stall near or south of I-70. A passing
shortwave out of the Mississippi River Valley will near West
Virginia Monday afternoon, showers and storms will redevelop
south of Pittsburgh along the weak frontal boundary. Probability
of precipitation will remain low between Pittsburgh and I-80,
likely due to ridging over the Great Lakes filtering drier air
from the north.
The probability of severe storms will remain low despite MUCAPE
ranging between 700J/Kg to 1000J/kg during peak heating. Bulk
wind shear will only range between 20kt to 25kts and downdraft
potential will be low given shallow layers of potential dry air
available aloft.
A ejecting trough out of the Rockies into the northern Plains
and ridging over Florida will reinforce a surge of moisture into
the Ohio River Valley Tuesday under southwest flow. Severe
storms have the potential to develop Tuesday afternoon/evening
under a destabilizing airmass and effective shear rapidly
increasing from 20kts to 50kts just before sunset. The Storm
Prediction Center has noted the severe potential with issuing a
Slight/Marginal Risk for portions on Day 3. Based on model
soundings and hodographs, hail and damaging winds will likely
be the biggest threat.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:
- Ridging over the Great Lakes is expected to reduce
precipitation chances briefly Wednesday.
- A new disturbance is expect to return showers and
thunderstorms late Wednesday night into early Thursday
morning.
- Ensemble models suggest a very wet pattern into the weekend.
-------------------------------------------------------------------
An active weather pattern will remain in place for our region,
with decent daily precipitation chances through the weekend.
Therefore, flooding concerns will need to be monitor in the long
term.
The potential of a period of severe weather Wednesday
night into early Thursday with a passing disturbance will need
to be monitored closely. Organized convection could be
initiated if sufficient moisture advances north into the Ohio
River Valley. Confidence is high that the wind shear will be
available, it is a matter of destabilization that could pose a
problem for severe convection development.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Surface heating across the area has resulted in the lifting and
scattering of ceilings across the area. However, some
intermittent ceilings of MVFR and IFR are still likely through
the afternoon. Specifically, FKL and DUJ will hover between
below IFR to IFR through much of the period due to the cooler
and more moist conditions in the north. Expect MVFR to VFR
across the rest of the terminals through the afternoon and
evening. Thunderstorms are expected to develop into the
afternoon with heating but expect coverage to be scattered. Cigs
are expected to crash again tonight behind the front with the
return of northwest flow.
.Outlook...
Some improvements to the restrictions are expected Monday with
influence of high pressure to the north, but shortwave movement
across the TN River Valley may maintain some
restriction/precipitation chances for southern terminals.
The rest of the week will remain active with varying periods of
precipitation and restrictions amid low pressure passage.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Hefferan
LONG TERM...Hefferan
AVIATION...Shallenberger
Hazardous weather outlook, May 5, 12:27 PM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
127 PM EDT Sun May 5 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-061730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
127 PM EDT Sun May 5 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated severe storms are possible this afternoon and evening. The
main threat will be damaging wind gusts. Hail is also possible. Urban
flooding may occur with backbuilding or slow moving storms with high
rainfall rates.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability of severe storms and isolated flooding increases
Tuesday evening with a passing disturbance.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ074-076-078-WVZ510>514-061730-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
127 PM EDT Sun May 5 2024
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability of severe storms and isolated flooding increases
Tuesday evening with a passing disturbance.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Hefferan
In the hours before
Special weather statement, May 5, 1:43 PM EST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
243 PM EDT Sun May 5 2024
PAZ007-051930-
Mercer PA-
243 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MERCER COUNTY
THROUGH 330 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vienna Center, or near Sharon, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hermitage, Sharon, Sharpsville, Farrell, West Middlesex, Clark, and
Wheatland.
This includes the following highways...
Interstate 80 in Pennsylvania between mile markers 0 and 9.
Interstate 376 in Pennsylvania between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4138 8031 4113 8034 4114 8052 4137 8052
TIME...MOT...LOC 1842Z 275DEG 17KT 4128 8061
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MLBSpecial weather statement, May 5, 2:29 PM EST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
329 PM EDT Sun May 5 2024
PAZ007-013-052015-
Lawrence PA-Mercer PA-
329 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MERCER AND NORTHEASTERN
LAWRENCE COUNTIES THROUGH 415 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Wilmington, or near Hermitage, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hermitage, Grove City, New Wilmington, Mercer, Plain Grove Township,
Clark, Jackson Center, and Volant.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 109 and 124.
Interstate 80 in Pennsylvania between mile markers 5 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4130 8000 4117 8000 4107 8010 4113 8043
4129 8042
TIME...MOT...LOC 1928Z 276DEG 21KT 4120 8033
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBSpecial weather statement, May 5, 3:41 PM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
441 PM EDT Sun May 5 2024
PAZ007-013-014-052130-
Butler PA-Lawrence PA-Mercer PA-
441 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MERCER...
NORTHEASTERN LAWRENCE AND NORTHWESTERN BUTLER COUNTIES THROUGH 530 PM
EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Slippery Rock, or near Grove City, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grove City, Slippery Rock, Harrisville, Plain Grove Township, West
Liberty, Harlansburg, West Sunbury, Cherry Valley, and Boyers.
This includes Interstate 79 in Pennsylvania between mile markers 104
and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 8021 4117 8017 4116 7981 4094 7987
TIME...MOT...LOC 2040Z 279DEG 17KT 4108 8010
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBSpecial weather statement, May 5, 4:09 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Sun May 5 2024
OHZ059-069-WVZ004-052200-
Monroe OH-Belmont OH-Marshall WV-
509 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE...EASTERN
BELMONT AND MARSHALL COUNTIES THROUGH 600 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Woodsfield, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moundsville, St. Clairsville, Bellaire, Shadyside, McMechen, Powhatan
Point, Glen Dale, Beallsville, Neffs, Wilson, Somerton, Alledonia,
Glendale, Grand Vue Park, and Grove Oak.
This includes Interstate 70 in Ohio between mile markers 217 and 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3979 8101 3990 8114 4010 8086 3991 8065
TIME...MOT...LOC 2109Z 238DEG 21KT 3986 8104
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MLBSpecial weather statement, May 5, 5:49 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
649 PM EDT Sun May 5 2024
PAZ021-029-052330-
Allegheny PA-Washington PA-
649 PM EDT Sun May 5 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WASHINGTON AND
SOUTHEASTERN ALLEGHENY COUNTIES THROUGH 730 PM EDT...
At 649 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Washington, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bethel Park, McMurray, McKeesport, Washington, Canonsburg,
Gastonville, West Mifflin, Upper St. Clair, South Park Township,
Jefferson Hills, Pleasant Hills, White Oak, Monessen, Clairton,
California, Donora, Glassport, Monongahela, Charleroi, and Wolfdale.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 5 and 37.
Interstate 79 in Pennsylvania between mile markers 24 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4028 7980 4026 7979 4024 7981 4023 7978
4020 7986 4018 7985 4016 7986 4016 7991
4013 7989 4001 8010 4008 8048 4028 8032
4035 7978 4030 7979 4029 7978
TIME...MOT...LOC 2249Z 235DEG 15KT 4010 8025
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLB